See this is what I was talking about in another post I made this week. My BG is 118, I know its a great BG but worried I am to low so I am drinking apple juice. How crazy is that? I am not hungry, don't feel sick. It's a great BG and I am ruining it with juice....How do I get over this.
Are you drinking juice because you physically feel low? If you've been very high for a long time than even a great number like 118 will feel low. That effect will decrease in time as your body gets used to more normal numbers.
Or are you drinking juice because you are afraid of going too low? If so then the key is to just keep your eye on it It also depends what time it is for you. Is it soon time for a meal? If so then just eat your meal. If not, then just keep testing to make sure you don't go too low before it is time to eat. In time you will grow to know your own personal patterns and won't worry so much. Meanwhile just test. I also would recommend keeping glucose tablets for lows. They act more quickly than food. So it can be reassuring to know that if you do go low, you can take a couple glucose tablets and in 20 minutes or so you will feel fine.
I'd bolus for the apple juice. Unfortunately, the juice will have a quicker "curve" than the insulin but you'd want to cover it. Depending on how much juice it is, you could run about 6 miles (30G of carbs?) and that might also serve to cover it.
Maybe I'm misunderstanding the OP but I assumed she was drinking the juice because she was scared about going low, not because she wanted juice. What would be the point of taking juice for a low and then insulin for the juice?
To "get over this"? It would set one up for a wild evening but, generally, if I eat (or drink...), I bolus? There are too many wild cards (prior food, IOB, activities, both past and planned) to guess but if I had juice by mistake or paranoia, I'd think about it and bolus, maybe cut the bolus, take 2/3 or 3/4 so it doesn't blow you out but to prevent a wild high. Or maybe not? Even if I'm low, I'm not a huge fan of juice.
But I think Mia is type 2 and I am not sure she is even taking insulin so don't know how you can bolus for a high, and I agree juice is not my favorite either, but I don't like those glucose tabs they taste like chalk.
D’oh! Sorry for my confusion. I don’t know what to do without insulin.
I would say test yourself often for reassurance. I went through a rocky period during my first year of college after have a few really bad hypos that required a shot and an ambulance ride; I stayed richer for a while; when I went on my pump and got off the god awful ultra lenta. I had the confidence to do better because my pump gave me the ability to really control things.
But when I tried to maintain normal levels at first it was hard; anything below 150 felt low. At the time my body was use to floating in the twos. After a few weeks it subsided and got better. You just have to be head strong and keep testing. At one point I was testing 15-20 sticks a day. Some hours every 10 minutes. I would do things like eat a pack of peanuts to help the feelings to subside with out spiking from something sugary. I found this useful especially before driving; that feeling while you drive is very distracting.
Good luck to you.
Acid Rock 30 grams covers 6 miles for you? LUCKY DUCK!
What this tends to show is that running a human chemical plant that has drifted back to manual operation is like running an old steam engine. It has been said that one learns to do that by the seat of your pants on the chair feeling and watching the monster run and tuned to all the idiosynchronies from learning over time.
No fun there. And as some folks have suggested you need to keep testing ( eye on the sight glass ) at all times and deal with it.
There is not a lot of practical helpful guidance out there to help new folks to this riot other than living with it.
I believe that some of the guidance out there that suggests running ones body like a normally running body without the disease is at best a target that may not be achievable for all the variances in system/hormone miscues as well as liver incorrect operation.
Typically, the BG can be between 80 and a 100 and in fact up to 140 or less without any issues. The liver typically does not hop in fray until BG drops sub 70 and then brain kicks liver to add more glucose (assuming liver buffer not empty of any glucose) otherwise one will be racing to add glucose tablets.
What I learned yesterday from Gary Sheiner's web-cast is that the liver also will not kick in glucose if there is too much insulin around. Insulin shuts off the liver's response. I didn't know this I just assumed my liver would kick in eventually and it will but only once the insulin has cleared the system.
If I recall correctly from your other post, even normal BG#s kickstart a fear of lows. As it seems to be a mental or behavioral thing, I think the suggestions from the original post of seeking therapy might be really important for you. Lows are certainly dangerous and scary, but forcing yourself to have high numbers all the time (because of observing another person having a low) is harmful to yourself in the long term. But it sounds like you kinda know that already, having reached out here. And as they say, knowing you have a problem is the first step to fixing it. Good luck!
Clare- I heard the same from Gary, and other sources.
I think it is important, but overlooked/misunderstood information regarding BG !
well, it's spread around, like 10 before and 12 @ 3 and maybe more if I'm running down a shade. It's hard for me to say exactly what I do as it's probably different every time..."hmmm, let's see what's going on today. .5U on board= 1/2 cookie on top of the milk", etc.
It's my understanding you (Mia) are a T2 on metformin and Victoza, and you've even cut the Victoza in half. I don't see how you think you're going to get too low on that, and personally I would rather stop the Victoza than drink juice or something else to raise my blood sugar. Why do you think 118 is great? Perhaps it would help to do some reading on the subject. I'd be doing some controlled experimentation, too. How low could I get on these medications, and under what circumstances? Just do something, you probably already know what that is.
i have to politely disagree. one can get lows on metformin. been there done that.
if one has sufficient dose of met that cuts liver glucose back combined with tight diet control; you too can have low on metformin contrary to the bum off base comments out there.
metformin is actually more powerfull than the bulk of community admit.
see research work by salk and john hopkins childrens about how met claws back liver glucose release. It works on the up to dose strength actually in blood at time and not residual met in body. Once the metformin blood strength falls off; liver goes back to adding too much glucose. I have watched hour after hour and dose by dose as met comes up to strength and when it peters out. The best I know is that liver is paying attention to up to strength metformin in blood.
I usually find 500 to 700 mg dose will do the trick. Single large doses in a day are actually waste of drugs and do not help. String aroud/space smaller doses around clock actually do neat job of slowing excess liver glucose release.
A behavioral thing?
One issue I note is that:
when blood glucose is 120 and up it generally moves slowly. In my T2 body; when the blood sugar goes to 110 - it starts moving/falling very fast and in fact will shoot to 70 rather than hover around 100 and take its sweet time.
When I go sub 70; my brain and liver will jam my blood glucose up to 511 - slide to 278-311 as body averages it out as heart pumps the crap/glucose around the body getting it diluted.
This is not a silly fear as my Doctor recommended I not let my blood glucose go sub 100 and trigger liver dump. That turns out to be very beneficial getting my a1c dropped from 13.3 to 6.4.
Furthermore due to speed my large body whacks off glucose sub 110, it is beneficial to play liver and add snacks to keep BG up above 100.
This is not a behavioral issue but a practical response to keep average body BG
in proper range. If one's liver will add glucose in proper controlled amounts - 20% above nominal (100); this is not issue for you.
One of the unfortunate issue with all the well meant comments out there always rattle around how a normal body works - and should versus what a diabetic system - 1 or 2 is actually mis-behaving and thus many of the comments are not helpful and possibly off target. The other beef I have is that much of what medicine is doing is hoping the system is mostly working and only needs small slow marginal tweeks to get it back on track. For many this may be most beneficial but for the rest of us - Au contrare!
I agree that lows are dangerous, but in her previous thread she said that panicking about lows only started after having to help a neighbor with a very low BG (can't remember the number from the previous post.) Since then, she treats for a low when her numbers are normal. This particular post even started with saying she was 118 and felt fine but drank the juice anyhow. I was merely commenting on her her stated concern for what she should do about treating due to being scared rather than treating for what her meter and body were both telling her.
Your right I am T2. Take a low dose of Victoza.